Tennessee, 2016Flood and Damaging Winds in Tennessee, June 23 to 24, 2016
June 23 to 24, 2016 · NWS OHX · 9 events in 6 counties and zones
Scattered strong to severe thunderstorms affected Middle Tennessee from the evening hours on June 23 into the early morning hours of June 24. Several reports of wind damage and minor flooding were received.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $271,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered strong to severe thunderstorms affected Middle Tennessee from the evening hours on June 23 into the early morning hours of June 24. Several reports of wind damage and minor flooding were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 23, 7:49 PM CST, 44 minutes earlier.
Area forecast discussion, Jun 23, 7:49 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
849 PM CDT THU JUN 23 2016
.UPDATE...
FOR EVENING DISCUSSION.
&&
.DISCUSSION...
At update time, we're still waiting for a line of showers and
thunderstorms oriented west to east across southern KY to push
into northern counties of Middle Tennessee. These storms have had
a history of producing damaging straight line winds and even one
cell has had a very impressive supercell structure and strong
rotation associated with it. This line will press south and
southeastward over the next couple of hours and while the severe
weather parameters are not as impressive over the mid-state
(instability waning as the sun goes down and weaker bulk shear
values), we still could see a couple of severe thunderstorm
warnings. The main threat will still be damaging straight line
winds for our northeast counties for the next couple of hours.
Made some updates a little while ago which went to increasing
PoPs, otherwise the current forecast is on track.
&&
.AVIATION...
00Z TAF DISCUSSION.
BNA/CKV/CSV...A cold front is situated to our north this evening
with an E-W oriented line of convection rolling southward across
KY. Convection may or may not make it this far south. Model
guidance hints at scattered POP's mainly during the evening, and
HRRR does suggest some activity later this evening and overnight,
but not nearly as strong as the current storms. Will handle with
VCTS in the terminals for now. FROPA will occur during the
morning, with MVFR fog possible closer to 12Z and a wind shift to
the WNW with the FROPA.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION......Unger
AVIATION........08
Hazardous weather outlook, Jun 23, 12:42 PM CST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
142 PM CDT THU JUN 23 2016
TNZ005-006-023>025-241030-
STEWART-MONTGOMERY-HOUSTON-HUMPHREYS-DICKSON-
142 PM CDT THU JUN 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HEAT ADVISORY IS IN EFFECT FOR NORTHWESTERN MIDDLE TENNESSEE
UNTIL 7 PM CDT THIS EVENING...WITH AN EXPECTATION FOR MAXIMUM
HEAT INDEX VALUES TO REACH 105 TO 108 DEGREES. HOT WEATHER SAFETY
WILL BE OF PARAMOUNT IMPORTANCE.
A COLD FRONT, WHICH IS EXPECTED TO DROP SOUTHWARD INTO SOUTHERN
KENTUCKY THIS EVENING, WILL PRODUCE ISOLATED TO SCATTERED
THUNDERSTORMS...A FEW OF WHICH COULD BECOME STRONG TO SEVERE...
WITH GUSTY WINDS AND HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF OBSERVED SEVERE WEATHER ARE ALWAYS
APPRECIATED...AND SHOULD BE RELAYED TO THE NATIONAL WEATHER
SERVICE WHENEVER POSSIBLE.
TNZ007>011-026>034-056>066-075-077>080-093>095-241030-
ROBERTSON-SUMNER-MACON-CLAY-PICKETT-CHEATHAM-DAVIDSON-WILSON-
TROUSDALE-SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-
LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
142 PM CDT THU JUN 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
MAXIMUM HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES WILL OCCUR
IN MANY AREAS WEST OF THE CUMBERLAND PLATEAU THIS AFTERNOON...AND
ARE FORECAST TO EXCEED 105 DEGREES IN AREAS NORTHWEST OF
NASHVILLE. HEAT INDICES IN THE NASHVILLE METRO AREA ARE FORECAST
TO TOP OUT BETWEEN 102 AND 104 DEGREES. HOT WEATHER SAFETY WILL BE
IMPORTANT THROUGHOUT THE AFTERNOON AND EVENING.
A COLD FRONT, WHICH IS EXPECTED TO DROP SOUTHWARD INTO SOUTHERN
KENTUCKY THIS EVENING, WILL PRODUCE ISOLATED TO SCATTERED
THUNDERSTORMS...A FEW OF WHICH COULD BECOME STRONG TO SEVERE...
WITH GUSTY WINDS AND HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF OBSERVED SEVERE WEATHER ARE ALWAYS
APPRECIATED...AND SHOULD BE RELAYED TO THE NATIONAL WEATHER
SERVICE WHENEVER POSSIBLE.
19
In the hours before
Special weather statement, Jun 23, 8:33 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
933 PM CDT THU JUN 23 2016
TNZ010-011-033-034-240330-
OVERTON TN-PICKETT TN-FENTRESS TN-CLAY TN-
933 PM CDT THU JUN 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR CLAY...PICKETT...NORTHERN
FENTRESS AND NORTHERN OVERTON COUNTIES UNTIL 1030 PM CDT...
AT 933 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 7 MILES NORTHWEST OF TOMPKINSVILLE TO NEAR
ALBANY. MOVEMENT WAS SOUTHEAST AT 25 MPH.
WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...CELINA...BYRDSTOWN...ASHLOCK...WOLF RIVER DOCK...
STATIC...STANDING STONE STATE PARK...MOSS...HUNTERSVILLE...
PALL MALL...DALE HOLLOW LAKE...BOLES AND PICKETT STATE PARK.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
MIDDLE TENNESSEE.
LAT...LON 3642 8552 3662 8577 3663 8523 3661 8486
3653 8473 3640 8466
TIME...MOT...LOC 0233Z 310DEG 22KT 3675 8582 3673 8515
27Event by event
7 thunderstorm wind, 1 flood, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Fentress
- When
- June 23, 8:33 PM CST
- Where
- Fentress County, Jamestown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 36.430, -84.920
A few trees were blown down in the Jamestown area.
Thunderstorm Wind, Cheatham
- When
- June 23, 10:56 PM CST
- Where
- Cheatham County, 1.7 mi N of Pinnacle
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.374, -86.926
Trees were damaged around Springbrook Place.
Thunderstorm Wind, Smith
- When
- June 23, 11:10 PM CST
- Where
- Smith County, Carthage
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 36.250, -85.930
A few trees were blown down in Carthage.
Thunderstorm Wind, Robertson
- When
- June 23, 11:10 PM CST
- Where
- Robertson County, 2.94 mi S of Coopertown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Social Media
- Coordinates
- 36.388, -86.944
Pictures from a tSpotter Twitter report showed trees down and large limbs broken on a farm south of Coopertown.
Flood, Smith
- When
- June 23, 11:30 PM CST to June 24, 12:30 AM CST
- Where
- Smith County, 0.52 mi SSW of South Carthage to 0.88 mi S of South Carthage
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.243, -85.953
Minor flooding was reported on Old State Highway 53 in South Carthage.
Thunderstorm Wind, Davidson
- When
- June 23, 11:34 PM CST
- Where
- Davidson County, 2.5 mi SSE of Bordeaux
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 36.166, -86.834
A tree was blown down onto a house at 1105 38th Avenue North.
Lightning, Cheatham
- When
- June 24, 12:40 AM CST
- Where
- Cheatham County, 0.56 mi N of Ashland City
- Property damage
- $250,000
- Reported by
- Newspaper
- Coordinates
- 36.288, -87.069
A house on Annette Drive was destroyed by a fire started by a lightning strike.
Thunderstorm Wind, Davidson
- When
- June 24, 1:45 AM CST
- Where
- Davidson County, Nashville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 36.170, -86.780
Several trees were downed across Davidson County.
Thunderstorm Wind, Bedford
- When
- June 24, 2:42 AM CST
- Where
- Bedford County, 1.74 mi N of Himesville
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 35.455, -86.448
Facebook photo showed a tree blown down across Toll Gate Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in West Virginia, June 23, 201616 deaths · $41 million · 2 events
- Tornado and Flash Flooding in West Virginia, June 23 to 24, 20167 deaths · 2 injured · $121 million · EF1 · 69 events
- Wildfire in California, June 23 to 30, 20162 deaths · 1 event
- Damaging Winds in Indiana, June 23, 20161 death · $20,000 · 52 kt wind · 5 events
- Flash Flooding in Virginia, June 23, 20163 injured · $9.1 million · 6 events
- Hail and Damaging Winds in Virginia, June 23, 2016$148,000 · 2.75 in hail · 37 events
- Flash Flooding and Damaging Winds in Kentucky, June 23, 2016$123,000 · 50 kt wind · 9 events
- Flash Flood and Hail in Ohio, June 23, 2016$97,000 · 1 in hail · 9 events
- Damaging Winds in Kentucky, June 23, 201650 kt wind · 39 events
- Damaging Winds in Kentucky, June 23, 2016$37,000 · 61 kt wind · 2 events
- Damaging Winds in Virginia, June 23, 2016$25,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in West Virginia, June 23, 2016$19,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633352, 633354, 633355, 633356, 643822, 633358, 633362, 633363, 633364.